Michigan, 2023

Tornadoes and Hail in Michigan, August 24, 2023

August 24, 2023 · NWS GRR · 13 events in 8 counties and zones

Severe storms developed during the evening hours in an extremely unstable environment. Two tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
4
Property damage
$165 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms developed during the evening hours in an extremely unstable environment. Two tornadoes occurred. The first tornado touched down in west central Kent County from Alpine Township to Plainfield Township and was rated an EF-1. The second tornado touched down in eastern Ingham County from Williamston to Webberville, before continuing on into Livingston County, and was rated an EF-2 in Ingham County before weakening to an EF-1 in Livingston County. The thunderstorms produced numerous areas of 60 to 75 mph wind gusts and vivid lightning. The combination of the tornadoes, strong wind gusts, and continuous lightning resulted in power outages to 460,000 customers statewide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 24, 6:18 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 24, 6:18 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Thu Aug 24 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 604 PM EDT Thu Aug 24 2023

Updated the forecast to feature a higher potential for storms and
severe weather. Parameters continue to become increasingly
favorable for numerous storms, with an increased potential for
higher end severe weather.

We did let the marine dense fog advisory expire.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 206 PM EDT Thu Aug 24 2023

- Risk for Severe Weather This Afternoon into Early Tonight

The region has been placed in an enhanced risk for severe weather.
An unusual set of parameters were coming together here in Lower
Michigan. From SPC's meso page, strong instability was building
over the area with MUCAPE values topping 2000 J/kg, which are
forecast to increase over the next few hours to 5000 J/kg. Also a
mid level jet max in MN and western WI shifts into the CWA this
evening enhancing the vertical shear. This feature does show up on
the upstream VWP's. DCAPE values become rather favorable(greater
than 1200 J/kg) for enhanced winds with the convection ahead of
the approaching mid level speed max. Models are coming together in
showing the 23z to 04z period as the highest potential for storm
to develop over or track through the CWA. Satellite imagery shows
skies now clearing steadily from Holland to near Kalamazoo. Based
on trends, this should be the case for much of the CWA over the
next few hours. It has not taken long for the temperatures to
increase rapidly once the clearing occurs, so it looks like the
models are on the right idea, especially with the old outflow
boundary stalled out near I-96.

.LONG TERM...(Saturday through Thursday)
Issued at 244 PM EDT Thu Aug 24 2023

-- Dry weekend overall still expected --

As noted previously, Saturday morning could begin with some
cloudiness and accompanying drizzle/light rain, but this should be
short-lived. Drier air will result in more noticeable diurnal
temperature swings over the weekend compared to what we've been
experiencing lately.

-- Unsettled with rain Monday/Tuesday --

Forecast scenario looks similar to what was advertised 24 hours ago
in terms of an upper jet digging down the back side of a sharp
upper trough over the western Great Lakes beginning Monday. This
will yield a good coverage of precipitation starting late Monday
and lasting through much of Tuesday. Cold air aloft and strongly
cyclonic flow looks supportive of lake effect rain that may linger
into early Tuesday night.

-- Growing confidence for a dry second half of the work week --

As already noted, Wednesday looks to be our coolest day thanks to
low level thermal troughing associated with the upper trough. As
this trough moves east of the area, we will have confluent
northwest flow aloft favorable for growing surface high pressure.
The resulting surface high will remain centered over the Great
Lakes thanks to reinforcement from an upstream shortwave ridge
aloft over the Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 714 PM EDT Thu Aug 24 2023

A developing line of storm just west of KMKG is forecast to fill
in and track through the TAF sites through 03z. The main risk will
be strong shifting winds that may top 50 knots. Behind the line
of convection, a lower deck of clouds is forecast to arrive by 08z
and persist into Friday morning. A gradual trend of VFR looks
likely for the afternoon.

&&

.MARINE...
Issued at 1016 AM EDT Thu Aug 24 2023

Added a marine dense fog advisory based on webcams and anticipated
very humid air in light winds prior to cold frontal passage
commencing this evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074.

LM...None.
&&

UPDATE...MJS
SHORT TERM...MJS
LONG TERM...TJT
AVIATION...MJS
MARINE...TJT
Hazardous weather outlook, Aug 24, 9:48 AM EST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1048 AM EDT Thu Aug 24 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a risk of severe storms this afternoon and evening. The
greatest threats will be damaging wind gusts, large hail and
flooding rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-251500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Dense fog is expected much of the day. This will be followed
thunderstorms this evening and tonight with the potential to
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Grand Rapids radar (KGRR), 54 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Newaygo

When
August 24, 6:45 PM EST to 6:48 PM EST
Where
Newaygo County, 0.85 mi NE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -85.810

One inch diameter hail was reported near Grant.

Thunderstorm Wind, Kent

When
August 24, 7:03 PM EST to 7:18 PM EST
Where
Kent County, 0.69 mi N of Sand Lake
Measured
61 kt (70 mph) estimated gust
Deaths
3 direct, 0 indirect
Property damage
$10 million
Reported by
Public
Coordinates
43.290, -85.520

Numerous trees, tree limbs and power lines were blown down. A woman and two girls were also killed near Cedar Springs when the vehicle they were traveling in lost control in a heavy downpour and hydroplaning accident.

Tornado, Kent

When
August 24, 7:15 PM EST to 7:30 PM EST
Where
Kent County, 1.46 mi NW of Westgate to 1.81 mi S of Belmont
Rating
EF1
Path length
8.7 mi
Path width
100 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
43.064, -85.741

A tornado began east of Peach Ridge Avenue and north of 6 Mile Road and moved east northeast for almost 9 miles, ending just west of Rockford High School. Hundreds of trees were snapped or uprooted. Structural damage was done to buildings in the 5600 block of Alpine Avenue and to homes in a subdivision just north of the intersection of 7 Mile Road and Pine Island Drive. Peak wind speeds in this area were estimated to be 110 mph making this an upper end EF-1 tornado.

Thunderstorm Wind, Kent

When
August 24, 7:20 PM EST to 7:35 PM EST
Where
Kent County, 1.51 mi E of Alpine
Measured
61 kt (70 mph) estimated gust
Property damage
$10 million
Reported by
Broadcast Media
Coordinates
43.070, -85.650

There were numerous reports of damage to homes as a result of fallen trees and tree limbs. Many power lines were also downed.

Thunderstorm Wind, Ionia

When
August 24, 7:45 PM EST to 7:50 PM EST
Where
Ionia County, 3.75 mi NE of Clarksville
Measured
70 kt (81 mph) estimated gust
Property damage
$10 million
Reported by
NWS Employee
Coordinates
42.870, -85.200

Numerous trees and tree limbs were blown down. 15 power poles were snapped and numerous trees were snapped or uprooted in Saranac. In Portland several trees were also snapped or uprooted.

Thunderstorm Wind, Ingham

When
August 24, 8:00 PM EST to 8:15 PM EST
Where
Ingham County, 0.69 mi S of Waverly Park
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 1 indirect
Property damage
$10 million
Reported by
Public
Coordinates
42.710, -84.580

There were numerous reports of downed trees and tree limbs in and especially east to southeast and south of Lansing. One woman was killed when a tree fell onto her home.

Thunderstorm Wind, Eaton

When
August 24, 8:10 PM EST to 8:17 PM EST
Where
Eaton County, 0.69 mi S of Grand Ledge Arpt
Measured
75 kt (86 mph) estimated gust
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
42.760, -84.750

Severe thunderstorm winds blew down numerous trees and tree limbs and power lines across portions of Eaton county. Some houses were damaged from falling trees and some power poles were damaged. Numerous trees were also snapped or uprooted in and near Grand Ledge along with damaged utility lines and buildings.

Thunderstorm Wind, Clinton

When
August 24, 8:10 PM EST to 8:21 PM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
61 kt (70 mph) estimated gust
Property damage
$5.0 million
Reported by
Public
Coordinates
43.000, -84.560

There were numerous reports of downed power lines, trees and tree limbs across portions of Clinton county.

Thunderstorm Wind, Ingham

When
August 24, 8:22 PM EST to 8:35 PM EST
Where
Ingham County, 0.86 mi SW of Forest Hills
Measured
65 kt (75 mph) estimated gust
Property damage
$15 million
Reported by
Public
Coordinates
42.710, -84.410

The public reported that many large trees and tree limbs and power lines were blown down.

Thunderstorm Wind, Ingham

When
August 24, 8:28 PM EST to 8:35 PM EST
Where
Ingham County, 0.69 mi N of Aurelius
Measured
65 kt (75 mph) estimated gust
Property damage
$10 million
Reported by
Public
Coordinates
42.530, -84.520

Many reports of downed trees, branches and power lines were received from across Ingham county.

Tornado, Ingham

When
August 24, 8:29 PM EST to 8:40 PM EST
Where
Ingham County, 2.62 mi SE of Meridan to 2.12 mi SSE of Webberville
Rating
EF2
Path length
10.7 mi
Path width
500 yd
Continued into
Livingston, Mi (DTX)
Deaths
2 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$75 million
Reported by
NWS Storm Survey
Coordinates
42.654, -84.313

The tornado moved east northeast and onto I-96 where it remained for around 1.5 miles before turning southeast. The tornado crossed M-52 South of I-96 where it remained just south of I-96 until it crossed into Livingston County after Wallace Road north of Van Orden Road. The tornado briefly continued in Livingston County before lifting near Van Buren Road west of Nicholson Road. EF-2 damage occurred near and along I-96 with hundreds of trees snapped, several outbuildings heavily damaged and a few homes|having roof, siding and window damage. The tornado resulted in 2 deaths and 3 injuries of persons in vehicles on I-96. Both people killed were travelling west as the tornado was travelling east. One of the fatalities was immediate and one person succumbed to their injuries around a week later. Numerous semi trucks were blown over as the tornado crossed onto I-96. The roof of an assisted living facility in Williamston was ripped off by the tornado, where one minor injury was reported. At least 41 power poles were snapped and 400 power lines were downed.

Thunderstorm Wind, Calhoun

When
August 24, 8:40 PM EST to 8:43 PM EST
Where
Calhoun County, 2.91 mi NW of Marengo
Measured
61 kt (70 mph) estimated gust
Property damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
42.300, -84.890

There were multiple reports of downed trees and limbs and power lines.

Thunderstorm Wind, Jackson

When
August 24, 9:07 PM EST to 9:10 PM EST
Where
Jackson County, 0.86 mi SE of (Jxn)reynolds Fld Ja
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.260, -84.460

The ASOS at Jackson airport reported a peak wind gust to 64 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Kent2023-08-2421FemaleOutside/Open AreasDirect
Thunderstorm Wind, Kent2023-08-243FemaleOutside/Open AreasDirect
Thunderstorm Wind, Kent2023-08-241FemaleOutside/Open AreasDirect
Thunderstorm Wind, Ingham2023-08-2484FemaleUnknownDirect
Thunderstorm Wind, Ingham2023-08-25Outside/Open AreasIndirect
Tornado, Ingham2023-08-31UnknownDirect
Tornado, Ingham2023-08-2440MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125036, 1125049, 1125048, 1125053, 1125055, 1125057, 1125061, 1125063, 1125059, 1125066, 1125089, 1125067, 1125068.